Nebraska, 2011

Funnel Clouds in Nebraska, July 4, 2011

July 4, 2011 · NWS CYS · 4 events in 3 counties and zones

Numerous sightings of funnel clouds were reported in Scotts Bluff as well as southern Sioux and Dawes counties during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Numerous sightings of funnel clouds were reported in Scotts Bluff as well as southern Sioux and Dawes counties during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 4, 1:34 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 4, 1:34 PM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
234 PM MDT MON JUL 4 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
CLOUDS AND MONSOONAL MOISTURE ROTATING EASTWARD OVER THE CWA THIS
AFTERNOON AS EVIDENT ON SATELLITE. SCATTERED SHOWERS AND A FEW
WEAK STORMS ON RADAR OVER MAINLY WESTERN PARTS OF THE CWA AND THIS
SHOULD SPREAD EASTWARD THIS EVENING ALONG WITH THE MOISTURE FEED.
INSTABILITIES NOT IMPRESSIVE AND WITH LOWER SHEAR SEVERE THREAT
SEEMS MINIMAL. SFC COOL FRONT NOW DROPPING INTO THE NORTHERN
PORTION OF THE CWA WILL CONTINUE TO PUSH SOUTH TONIGHT AND HELP TO
KEEP SOME CONVECTION GOING THROUGH THE NIGHT...MAINLY OVER THE
NORTHEAST PART OF THE CWA WHERE A WEAK IMPULSE MOVING ACROSS
SHOULD HELP. TUESDAY THROUGH WEDNESDAY EXPECTED TO BE COOLER WITH
MORE CLOUDINESS AND SCTD SHOWERS AND STORMS ONCE AGAIN. SOMEWHAT
BETTER SHEAR VALUES MAY HELP TO CREATE A FEW STRONG OR SEVERE
STORMS OVER THE EASTERN PLAINS TUESDAY AFTERNOON. WIDELY SCTD
SHOWERS AND A FEW STORMS SHOULD PERSIST TUESDAY NIGHT THEN UPTICK
AGAIN WEDNESDAY. WEAKER FLOW WILL CAUSE ACTIVITY TO BE RATHER SLOW
MOVING AND ERRATIC THUS SOME LOCALLY HEAVY RAINS POSSIBLE
WEDNESDAY AFTERNOON.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
FLAT UPPER HIGH WILL BE CENTERED NR THE FOUR CORNERS EARLY IN THE
PERIOD SHIFTING TO THE MID-MISSISSIPPI RIVER VALLEY BY THE LATTER
HALF OF THE WEEKEND AND EARLY NEXT WEEK. THE CWA WILL BE ON THE
NRN PERIPHERY OF THIS UPPER HIGH FOR WEDNESDAY THROUGH SATURDAY.
MID/UPPER-LEVEL MOISTURE WILL BE RECYCLED AROUND THIS UPPER
HIGH...WHICH WILL YIELD DAILY DIURNALLY ENHANCED AFTERNOON/EVENING
THUNDERSTORMS. ALL MEDIUM RANGE GUIDANCE SUGGESTS EMBEDDED
DISTURBANCES WITHIN THIS FLOW...HOWEVER THE TIMING OF SUCH FEATURES
IS DIFFICULT GIVEN THE RELATIVELY WEAK STEERING WINDS. SO...HAVE
KEPT PRECIPITATION CHANCES FAIRLY BROADBRUSH AT THIS TIME...WITH
GENERALLY SLIGHT CHANCE TO CHANCE POPS. PRECIPITABLE WATERS WILL
REMAIN BETWEEN 1 TO 1.5 INCHES EAST OF THE MOUNTAINS THROUGH THE
WEEKEND AND WITH WEAK WINDS ALOFT...SLOW MOVING THUNDERSTORMS WITH
HEAVY RAIN WILL CONTINUE TO BE A CONCERN. AS THE UPPER HIGH
SHIFTS EAST MID/UPPER FLOW WILL TURN SOUTHWEST ACROSS THE CENTRAL
AND NRN ROCKIES. THIS MAY TRY TO DRY THINGS OUT A BIT TOWARDS THE
MIDDLE OF NEXT WEEK. BUT UNTIL THIS OCCURS...KEPT AFTERNOON AND
EVENING THUNDERSTORM CHANCES GOING ON SUNDAY AND MONDAY. PROGD
700MB TEMPERATURES HOVER BETWEEN 15 AND 17C THRU THE PERIOD. SO
AFTERNOON TEMPS WILL REMAIN 5 TO 10 DEGREES ABOVE SEASONAL
NORMALS...WHICH WILL MAINTAIN HIGHS IN THE UPPER 80S TO LOW 90S.

&&

.AVIATION...00Z TAF ISSUANCE...
GENERALLY VFR CONDITIONS CAN BE EXPECTED AT AREA AIRPORTS THROUGH
THE PERIOD...WITH THE EXCEPTION OF EARLY EVENING SHOWER AND
THUNDERSTORMS. THESE THUNDERSTORMS WILL WANE BY AROUND SUNSET...
LEAVING A MID-LEVEL CANOPY IN PLACE ESPECIALLY FROM RAWLINS
THROUGH CHADRON. KCYS MAY BE FAR ENOUGH SOUTH TO ONLY SEE FEW-SCT
LATER TONIGHT. MODELS ARE HINTING AT SOME LOWER CLOUD DEVELOPMENT
AT KCDR/KAIA EARLY TUESDAY MORNING...BUT THE AMOUNT AND THICKNESS
OF THE MID-LEVEL CLOUDS MAY BE LIMITING FACTOR. SO FOR NOW KEPT
CIGS IN THE VFR CATEGORY AND ADDED A SCT LOWER LEVEL CLOUD GROUP.
ANOTHER ROUND OF AFTERNOON THUNDERSTORMS CAN BE EXPECTED ONCE AGAIN
ON TUESDAY.

&&

.FIRE WEATHER...
NO CONCERNS ANTICIPATED THROUGH MUCH OF THE WEEK AS INCREASING
MONSOONAL MOISTURE RIDES ACROSS THE AREA AND TEMPERATURES TURN
COOLER. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED
THROUGH THURSDAY...MOST NUMEROUS IN THE AFTERNOONS AND EVENING
WITH SOME DECENT RAINS POSSIBLE IN SOME AREAS.

&&

.HYDROLOGY...
FLOOD WARNINGS REMAIN IN EFFECT FOR SARATOGA...SINCLAIR AND
MITCHELL ALONG THE NORTH PLATTE RIVER AS WELL AS THE LARAMIE RIVER
NEAR LARAMIE. RIVER LEVELS WILL CONTINUE TO SLOWLY FALL THROUGH
THE WEEK...WITH DIURNAL RISES AND FALLS OCCURRING ON THE UPPER
NORTH PLATTE AND ITS TRIBUTARIES. CHANCES FOR HEAVY RAINFALL
TUESDAY INTO WEDNESDAY MAY PRODUCE RISES IN THE WATER LEVELS ON
AREA RIVERS FROM WEDNESDAY THROUGH FRIDAY...BUT THE MOST SERIOUS
FLOODING IS WELL PAST. VERY WARM TEMPERATURES ARE FORECAST OVER
THE AREA THROUGH MONDAY AND THEN SLIGHTLY ABOVE NORMAL FOR THE
REST OF THE WEEK. THE WARMTH WILL RESULT IN INCREASED MOUNTAIN
SNOW MELT. HOWEVER...WITH MOST OF THE SNOW PACK BELOW 9500 FEET
MSL IN THE MOUNTAINS ALREADY MELTED...DO NOT ANTICIPATE ANY
SIGNIFICANT RISES IN THE RIVERS THROUGH THE WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...RE
LONG TERM/HYDROLOGY/AVIATION...HAHN
Hazardous weather outlook, Jul 4, 9:30 AM MST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 AM MDT MON JUL 4 2011

NEZ019>021-054-055-WYZ101-103>119-051100-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1030 AM MDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS SHOULD MOVE ACROSS THE AREA THIS AFTERNOON
AND EVENING. NO SEVERE STORMS ARE EXPECTED BUT GUSTY WINDS MAY
ACCOMPANY ANY STORMS THAT DO FORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASE TUESDAY AFTERNOON AND
PERSIST INTO WEDNESDAY AS A WEAK COLD FRONT MOVES INTO SOUTHERN
WYOMING. A FEW STORMS COULD BECOME SEVERE EAST OF THE LARAMIE
RANGE TUESDAY.

CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE ON A
DAILY BASIS THROUGH THE WEEKEND AS MONSOONAL MOISTURE COMBINES WITH
DAYTIME HEATING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE
BUT LOCALLY HEAVY RAINS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-095-096-WYZ102-051100-
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-
1030 AM MDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS SHOULD MOVE ACROSS THE AREA THIS
AFTERNOON AND EVENING AS A COOL FRONT MOVES INTO THE AREA. A FEW
STORMS COULD BECOME STRONG WITH GUSTY WINDS AND HAIL THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASE TUESDAY AFTERNOON AND
PERSIST INTO WEDNESDAY AS A WEAK COLD FRONT MOVES INTO SOUTHERN
WYOMING. A FEW STORMS COULD BECOME SEVERE ON TUESDAY.

CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE ON A
DAILY BASIS THROUGH THE WEEKEND AS MONSOONAL MOISTURE COMBINES WITH
DAYTIME HEATING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE
BUT LOCALLY HEAVY RAINS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 4, 2:06 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
306 PM MDT MON JUL 4 2011

WYZ101-102-107-042145-
CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-NIOBRARA
COUNTY WY-
306 PM MDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN PLATTE...
EASTERN CONVERSE AND SOUTHWESTERN NIOBRARA COUNTIES UNTIL 345 PM
MDT...

AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF DOUGLAS...MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LOST SPRINGS...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 119 AND
134.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MAZUR
Special weather statement, Jul 4, 2:25 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
325 PM MDT MON JUL 4 2011

WYZ118-119-042215-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-
325 PM MDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LARAMIE COUNTY UNTIL 415
PM MDT...

AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF CARPENTER...OR 15 MILES
EAST OF CHEYENNE...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BURNS...
  CARPENTER...
  I-80 EXIT 386...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 373 AND
395.

APFEL
Special weather statement, Jul 4, 2:34 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
334 PM MDT MON JUL 4 2011

WYZ102-107-108-042200-
EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-NIOBRARA COUNTY WY-
334 PM MDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE...SOUTHERN
NIOBRARA AND NORTHWESTERN GOSHEN COUNTIES UNTIL 400 PM MDT...

AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF RAWHIDE BUTTES...OR 19 MILES
SOUTHWEST OF LUSK...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RAWHIDE BUTTES...
  JAY EM...

MAZUR
Special weather statement, Jul 4, 2:44 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
344 PM MDT MON JUL 4 2011

NEZ054-WYZ119-042245-
EAST LARAMIE COUNTY WY-KIMBALL NE-
344 PM MDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE AND
SOUTHWESTERN KIMBALL COUNTIES UNTIL 445 PM MDT...

AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PANORAMA POINT...OR 26 MILES SOUTHWEST OF
KIMBALL...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PANORAMA POINT...

APFEL
Special weather statement, Jul 4, 3:32 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
432 PM MDT MON JUL 4 2011

NEZ096-042315-
SOUTH SIOUX NE-
432 PM MDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SIOUX COUNTY UNTIL 515
PM MDT...

AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF MOUNT EDNA...OR 20 MILES EAST
OF TORRINGTON...MOVING EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN SIOUX COUNTY.

MAZUR

The radar

The Cheyenne radar (KCYS), 136 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

4 funnel cloud. Local standard time, as filed.

Funnel Cloud, Sioux

When
July 4, 3:43 PM MST to 4:00 PM MST
Where
Sioux County, 9.5 mi NE of Porter
Reported by
Trained Spotter
Coordinates
42.120, -103.810

Funnel cloud formed and dissipated numerous times.

Funnel Cloud, Sioux

When
July 4, 4:09 PM MST
Where
Sioux County, 4.84 mi N of Porter
Reported by
COOP Observer
Coordinates
42.100, -103.950

Funnel Cloud, Scotts Bluff

When
July 4, 4:30 PM MST to 5:00 PM MST
Where
Scotts Bluff County, Scottsbluff
Reported by
Law Enforcement
Coordinates
41.870, -103.650

A funnel cloud with persistent rotating wall cloud was sighted over Scottsbluff.

Funnel Cloud, Dawes

When
July 4, 4:50 PM MST to 4:55 PM MST
Where
Dawes County, 10 mi S of Crawford
Reported by
Law Enforcement
Coordinates
42.535, -103.400

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317236, 317235, 317237, 317238.